Ask the Professionals

Return to Questions

Can Invokana cause significant weight loss?

  • Anonymous ORIGINAL POSTER
    I gained weight since I started taking insulin. Can I use Invokana to counteract the weight gain and actually lose weight?
  • Samuel Grossman, BS Pharm, Pharm.D, CDE PROFESSIONAL
    Weight gain with insulin is quite common. Studies have shown that the weight increase is transient and weight may be reduced after 18 months of therapy. Adding an additional antidiabetic medication like Invokana may lead to weight loss because the medication prevents the absorption of sugar from the kidneys, but you may run the risk of low blood sugar when you combine this medication with insulin. Consider consulting with your provider on best choices for weight reduction from insulin related weight gain. If your blood sugar is still not controlled, Invokana can be added on to your medication regimen.